(The Turkey is impaired, so the next two issues of the football columns will be delayed for a day or so until the imagined ailment abates.)
So it’s like this. Being a so-called “senior” (in other words, old fart), I fit into some kind of high-risk category for getting the flu and dying from it if I get it. This being the onset of flu season, I was determined to stay ahead of the proverbial curve, as usual, by dropping into the nearest Minute Clinic in a CVS pharmacy. (I’m giving them a free plug because they have their act together. I’ve been going there for years. My doc appreciates it, as he doesn’t have to stock influenza vaccine, and I appreciate it because it is as close to a commodity priced medical care model as we are likely to get.)
Well, every year, I get a flu shot and every year, I imagine that I have the flu. This year, I qualify for the “high-dose” shot, which means that my imagination is running wild. Now, I have an imaginary high dose of the flu.
Wait, but that’s not all! I decided to get a Tdap immunization in the other arm. The nurseperson told me that his arm was sore for a couple of days after receiving this shot, so that’s no big deal. Tdap is tetanus, pertussis, diptheria, and I don’t know what the “a” is. I’m too lazy to look it up in Wikipedia, but people make stuff up in there, too, so why would I believe it anyway?
(Okay, you talked me into it. I checked the CDC site, and unless it’s a Washington conspiracy in action, T is for Tetanus, DA is for DiphtheriA, and P is for Pertussis. That last one is whooping-cough, which is what whooping cranes get when they breath our polluted air flying from Wisconsin to Florida every year. What the hell does that have to do with me? I sure as hell don’t know, but I digress.)
Now, I am obviously in the throes of lockjaw, and I’m beginning to cough a lot. I think that there’s a membrane forming in my throat. On top of the joint and muscle aches of influenza, I’m a basket case.
But there’s more. I recently decided to get off the mood stabilizer I had been taking (Effexor), which made me a zombie without the ability to eat brains to recharge mine. Being a weanie [sic], I weaned myself off the nasty antidepressant as per the prescribed procedure. The side effects of doing so were to have been “brain shocks”, but I have experienced only one. I now wonder, though. While taking the stuff, caffeine barely worked on me. I could fall asleep on my desk at 10:00 a.m., which wasn’t hard because I was up most of the night. Now, off the stuff, my mood is no longer stable, and caffeine puts me right through the ceiling. So, I’m now an energetic influenza case with a cough and lockjaw and an occasional brain shock, unless I’m mistaking it for a brain fart.
But that’s not all. My girlfriend is pissed off at me because I — well, because I’m me. That one, I don’t think I imagined. I love her dearly, but she has no patience for me being me. So, I’m now a lonely old fart with influenza, a cough, lockjaw, brain farts, and enough energy to have worked two days straight on projects around the house.
What’s worse, I just read that I’m likely to develop geriatric autism from the thimerosol preservatives in the vaccines, because the whackos on the Internet say so. Oy vey! It’s mercury already! Like in my Star-Kist! Sorry, Charlie!
I’m getting bad at remembering stuff, which means I must have Alzheimer’s. So now, I’m a —
Never mind. This is beginning to sound like the Twelve Days of Imaginary Hypochondriacal Christmas.
I’m taking my damn imaginary flu to bed.